Wyoming, 2021High Wind in Wyoming, February 28, 2021
February 28, 2021 · NWS CYS · 1 event in 1 county or zone
High winds were measured by various Wyoming Department of Transportation sensors along Interstate 80 across the North Snowy Range Foothills. Max wind gust was 72 mph at Arlington on the 28th with a couple sensors continuing to measure high winds into the morning of March 1st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds were measured by various Wyoming Department of Transportation sensors along Interstate 80 across the North Snowy Range Foothills. Max wind gust was 72 mph at Arlington on the 28th with a couple sensors continuing to measure high winds into the morning of March 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 28, 10:39 AM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Feb 28, 10:39 AM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1039 AM MST Sun Feb 28 2021
.SHORT TERM...(Today - Tuesday)
Issued at 329 AM MST Sun Feb 28 2021
Moderate to heavy snow continues across the northern Neb Panhandle
early this morning with area webcams indicating reduced visibility
in the Chadron/Hay Springs area as of 3 AM MST. Precipitation will
likely rapidly decrease in coverage & intensity over the next hour
or two as the mid-level trough axis shifts eastward, so not really
looking at much in the way of additional accumulations. The Winter
Weather Advisory for Sioux and Dawes counties should be allowed to
expire as scheduled at 5 AM MST. The Blowing Snow Advisory for the
Arlington & Elk Mountain areas will also expire at that time given
WYDOT webcams remaining fairly clear overnight.
Strong subsidence will spread across much of the CWA by later this
afternoon, with low-level gradients also progged to increase after
18z as a strong Alberta Clipper tracks from northwest to southeast
across the Northern Plains. 850 mb CAG-CPR gradients climb to near
55 meters between 00z this evening and 12z Monday, along with ARL-
BRX MSLP gradients approaching 7-8 millibars. Low-level flow could
remain quite modest with 700 to 800 mb flow only peaking around 45
to 50 knots, but given favorable subsidence and a strong mountain-
top inversion there appears to be a good chance for at least a few
gusts around 60 MPH at Arlington and Bordeaux. The High Wind Watch
has been upgraded to a Warning based on this thinking. Still think
Bordeaux will outperform Arlington in this case given the gradient
orientation focusing more on the central Laramie Range, but should
still get some higher gusts into Arlington as well. Gradients will
relax some during the day on Monday, but another round of stronger
gusts will likely arrive by Monday night and early Tuesday.
A warming trend will commence early next week, with broad and flat
upper-level ridging encompassing much of the western/central CONUS
on Monday and Tuesday. Highs on Tuesday will most likely be in the
50s to near 60 degrees along/east of I-25.
.LONG TERM...(Tuesday Night - Saturday)
Issued at 329 AM MST Sun Feb 28 2021
A very mild & dry extended forecast period appears to be the most-
probable scenario beneath upper-level ridging. The GFS & ECMWF are
both continuing to advertise a closed upper-level low which should
sweep across the 4 Corners on Thursday and Friday. The models seem
to deflect the majority of this energy to our south, but this will
certainly be a storm system to watch as cyclogenesis appears quite
likely across eastern Colorado later this week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1024 AM MST Sun Feb 28 2021
All TAF sites across southeastern Wyoming and the Nebraska
Panhandle continue in VFR conditions for the rest of the TAF
period. Gusty winds up to 30kts is possible for sites KCYS and
KRWL. Otherwise, KLAR and the western Nebraska Panhandle winds
will vary from 5-12kts. FEW to SKC is expected for all sites
across the region.
&&
.FIRE WEATHER...
Issued at 329 AM MST Sun Feb 28 2021
Despite periods of gusty winds, fire weather concerns remain quite
low given recent precipitation and cooler temperatures. Trends are
pointing toward warmer & drier conditions as we head into early to
mid next week, leading to lower afternoon RH values.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 5 PM this afternoon to 11 AM MST Monday
for WYZ106-110.
NE...None.
&&
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...AW
FIRE WEATHER...CLHHazardous weather outlook, Feb 28, 12:30 PM MST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1230 PM MST Sun Feb 28 2021
WYZ106-110-011930-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
1230 PM MST Sun Feb 28 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong west winds will develop across the wind prone areas of
southeast Wyoming later this afternoon and continue through early
Monday morning. A High Wind Warning remains in effect for Arlington
and Elk Mountain along Interstate 80, as well as Bordeaux along
Interstate 25 between Chugwater and Wheatland. Some blowing and
drifting snow will create slick spots on area roadways.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Another period of strong winds will be possible Monday night and
early Tuesday morning.
.Spotter information statement...
Spotters are encouraged to report wind gusts of 58 mph or higher
to the National Weather Service in Cheyenne.
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>119-
011930-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1230 PM MST Sun Feb 28 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required.
In the hours before
Local storm report, Feb 28, 7:56 AM MST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
756 AM MST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 9 NE HARRISON 42.78N 103.76W
02/28/2021 M2.0 INCH SIOUX NE CO-OP OBSERVER
&&Local storm report, Feb 28, 7:57 AM MST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
757 AM MST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW HARRISON 42.69N 103.88W
02/28/2021 M1.5 INCH SIOUX NE CO-OP OBSERVER
SNOW DEPTH 3.
&&Local storm report, Feb 28, 7:58 AM MST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
758 AM MST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 29 N TORRINGTON 42.49N 104.18W
02/28/2021 M1.0 INCH GOSHEN WY CO-OP OBSERVER
SNOW DEPTH 2.
&&Local storm report, Feb 28, 8:06 AM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
806 AM MST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 AM SNOW 11 S CHADRON 42.67N 103.00W
02/28/2021 M0.8 INCH DAWES NE COCORAHS
WATER CONTENT 0.11
&&High Wind, North Snowy Range Foothills
- When
- February 28, 12:52 PM MST to 11:59 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
High winds were measured by various Wyoming Department of Transportation sensors along Interstate 80 with the Arlington sensor measuring the reported wind gust. A couple sensors continued to measure high winds into the morning of March 1st.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in U.S. Virgin Islands, February 28, 20211 death · 1 event
- Flash Flooding and Flood in Kentucky, February 28, 2021$3.8 million · 6 events
- Flash Flooding and Hail in Tennessee, February 28, 20211 injured · $225,000 · 50 kt wind · 9 events
- Flooding in West Virginia, February 28, 2021$93,000 · 16 events
- Tornado and Flash Flooding in Kentucky, February 28, 2021$10,000 · EF1 · 38 events
- Tornado in Kentucky, February 28, 2021$40,000 · EF1 · 1 event
- Tornado in Louisiana, February 28, 2021$30,000 · EF1 · 1 event
- Damaging Winds in Mississippi, February 28, 2021$75,000 · 50 kt wind · 2 events
- Flooding in Ohio, February 28, 2021$16,000 · 16 events
- Flooding in Kentucky, February 28, 2021$12,000 · 15 events
- Flood in Illinois, February 28, 2021$20,000 · 1 event
- Hail and Lightning Strike in Texas, February 28, 2021$15,000 · 1.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935886.